Texas, 2013

Funnel Cloud in Texas, October 2, 2013

October 2, 2013 · NWS HGX · 1 event in 1 county or zone

A tropical air mass was favorable for waterspout and funnel cloud development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A tropical air mass was favorable for waterspout and funnel cloud development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 2, 9:05 AM CST, 2 hours earlier.

Area forecast discussion, Oct 2, 9:05 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 AM CDT WED OCT 2 2013

.UPDATE...
CURRENT RADAR SHOWS A VERTICAL LINE OF SHOWERS ACROSS GRIMES
COUNTY WITH MORE SCATTERED SHOWERS ACROSS THE REMAINDER OF OUR
WESTERN ZONES. THESE SHOWERS SEEMED TO HAVE FORMED OFF SOME LOW
LEVEL SPEED CONVERGENCE. BEST MOISTURE APPEARS TO BE OFF TOWARDS
THE CENTRAL AND EASTERN ZONES THOUGH AS SEEN BY 850 AND 700MB HAND
ANALYSIS. BECAUSE OF CURRENT TRENDS HAVE RAISED POPS IN OUR
EASTERN ZONES WITH ONLY MINOR TWEAKS TO MAX TEMPERATURE GRID.
FORECAST SOUNDINGS SUPPORT HIGHS AROUND 90 ACROSS THE AREA AND
CURRENT GRIDS HAS THIS COVERED. 23

&&

.PREV DISCUSSION... /ISSUED 742 AM CDT WED OCT 2 2013/

AVIATION...
SHOWERS CONTINUE NEAR THE COAST AND AROUND ARM (WEAKENING INLAND)
WILL LIKELY CONTINUE FOR A FEW MORE HOURS THEN SHOULD SHIFT INLAND
WITH HEATING. RECENT GUIDANCE CONTINUES THIS INLAND SHIFT TREND
THOUGH THE NAM IS POINTING TO A BIG INCREASE AS MOISTURE SOUTH OF
LA SHIFTS WEST. GIVEN THE FLOW ALOFT AND LL FLOW WILL NOT FAVOR
THIS OUTCOME. DO EXPECT ANOTHER NIGHT WITH BKN-OVC 1000-1500 FT
CIGS FOR NORTHERN SITES AFTER 06Z AND POSSIBLY GETTING TO NEAR
IAH/SGR.
45

PREV DISCUSSION... /ISSUED 439 AM CDT WED OCT 2 2013/

DISCUSSION...
AS EVIDENT BY ONGOING ACTIVITY THERE IS STILL A LOT OF MOISTURE
MOVING IN FROM THE GULF. THIS COMBINED WITH THE EXITING WEAK UP-
PER LOW FURTHER TO THE NNE ALONG WITH DAYTIME HEATING/LINGERING
SFC BOUNDARIES SHOULD HELP TO KEEP ISO/SCT STORMS IN FOR TODAY.
RAIN CHANCES SHOULD BE DECREASING THUR/FRI SAVE FOR THE COASTAL
AND NEAR COASTAL REGIONS WHERE THE SEABREEZE COULD BE THE FOCUS
FOR ISO POPS.

OTHERWISE NO BIG CHANGES WITH THE TIMING OF THE NEXT COLD FRONT
FOR SAT. THIS PATTERN SHOULD KEEP THE NEXT POSSIBLE TROPICAL SY-
STEM (CURRENTLY ENTERING SE GULF) FROM MOVING IN OUR DIRECTION.
SCT TSRAS LIKELY WITH FROPA GIVEN PROGS OF STRONG LIFT/ABUNDANT
MOISTURE OVER THE REGION AHEAD OF THE BOUNDARY. 41

MARINE...
SOUTHEASTERLY FLOW WILL CONTINUE IN ADVANCE OF THE FRONTS ARRIVAL
LATE SATURDAY. SEAS SHOULD REMAIN IN THE 1-3 FOOT RANGE. AREA OF
DISTURBED WEATHER IN THE CARIBBEAN WILL BE MOVING NW THROUGH THE
STRAITS AND INTO THE GULF THEN THURSDAY MORNING WITH MID LEVEL WINDS
RELAXING THE POTENTIAL FOR TROPICAL DEVELOPMENT SHOULD INCREASE.
MODELS DIFFER ON EVENTUAL TRACK BUT AM LEANING TOWARD THE 00Z GFS
SOLUTION TO PICK UP THE SYSTEM AS UPPER TROUGH DEEPENS OVER WESTERN
U.S. AND OUT INTO THE PLAINS ON FRIDAY NIGHT WITH THE EXPECTATION
THAT TROUGHING ALOFT SHOULD STEER THE DISTURBANCE NORTHWARD TOWARD
LA/MS REGION OF THE GULF COAST. IF THE TROUGH IS SLOWER OR DEEPER
THEN IMPACTS MAY INCREASE FOR UPPER TEXAS COASTAL WATERS. OTHER THAN
SOME INCREASE IN SWELLS/PERIODS IMPACTS SHOULD BE MINIMAL BUT STAY
TUNED.

THE COLD FRONT SHOULD MOVE OFF THE COAST SATURDAY BETWEEN 21Z SAT
AND 06Z SUN USHERING IN NORTH WINDS REACHING SCA CRITERIA FOLLOWED
BY NORTHERLY FLOW FOR A DAY OR TWO.
45

AVIATION...
LIFR/IFR CONDITIONS CONTINUE EARLY THIS MORNING OVER THE NORTHERN
SITES WITH CIGS OF 300-600FT. ELSEWHERE ITS VFR BUT SHOWERS HAVE
BEEN INCREASING IN COVERAGE OFFSHORE AND EXPANDING NORTHWARD TOWARD
THE BYY AREA. EXPECT THAT IFR CIGS WILL CONTINUE UP NORTH IMPROVING
BY 13-14Z. SHOWERS SHOULD DEVELOP INLAND THIS MORNING SO WILL LIKELY
CARRY VCSH FOR MOST SITES AND MAY NEED VCTS BUT WILL LIKELY WAIT TO
GET A BETTER IDEA OF WHERE STORMS MAY CONGREGATE.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  72  91  72  91 /  30  20  20  10  10
HOUSTON (IAH)              89  72  90  73  90 /  40  20  20  10  20
GALVESTON (GLS)            87  78  88  78  87 /  40  20  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...23
Hazardous weather outlook, Oct 2, 6:45 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
745 AM CDT WED OCT 2 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-031245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
745 AM CDT WED OCT 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE IN SLOW MOVING SHOWERS AND
THUNDERSTORMS...MAINLY SOUTH AND EAST OF THE HIGHWAY 59 CORRIDOR.
SOME MINOR STREET FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 59 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Harris

When
October 2, 11:05 AM CST to 11:06 AM CST
Where
Harris County, 1.27 mi SW of Jetero
Reported by
Trained Spotter
Coordinates
29.915, -95.412

A funnel cloud was sighted just outside of Aldine.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473203.